Kansas, 2014

High Wind in Kansas, September 10, 2014

September 10, 2014 · NWS EAX · 1 event in 1 county or zone

During the afternoon and evening of September 9, 2014 a line of thunderstorms moved though eastern Nebraska into Iowa and northern Missouri. Along the southwestern edge of the line a strong supercell formed, producing widespread wind and hail across far northwestern Missouri.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

During the afternoon and evening of September 9, 2014 a line of thunderstorms moved though eastern Nebraska into Iowa and northern Missouri. Along the southwestern edge of the line a strong supercell formed, producing widespread wind and hail across far northwestern Missouri. This supercell went on to produce 5 brief and weak tornadoes across northwestern Missouri before finally dissipating. The main line of convection then caused wind damage across northern Missouri through the remainder of the overnight hours. Another tornado then formed early in the morning on September 10 near Kirksville, Missouri. This tornado moved into the town and caused some minor damage to trees and residences. Once the wind and tornado threat decreased widespread heavy rain, producing up to 10 inches in some areas, caused flooding and flash flooding across much of northern Missouri, including closures to several main highways. No injuries were reported as a result of the severe weather and flooding, but the far northern part of the state received much damage on account of the winds and flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Sep 10, 3:04 AM CST, 11 minutes earlier.

Area forecast discussion, Sep 10, 3:04 AM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
404 AM CDT Wed Sep 10 2014

.DISCUSSION...
Issued at 357 AM CDT WED SEP 10 2014

Low level jet enhanced precipitation remains across much of the
forecast area through the early morning hours, but expect this
activity to continue to move off to the east of the forecast area as
the low level jet axis pushes east. As the surface low over eastern
Iowa pushes eastward, a surface cold front associated with the deep
surface low will gradually push into the area bringing perhaps
another chance for some light rain through the day on Wednesday, but
once the front moves through the area rain chances will drastically
diminish. There could be some lingering cloudiness behind the cold
front, but forecast soundings indicates only a very thin saturated
layer, so daytime mixing could cause that post frontal stratus to
wear off by mid day. Expect the entire forecast area to be dry by
Wednesday evening. By Thursday morning cooler and drier air will
settle into the area as a surface ridge becomes entrenched over the
northern plains. This cool and dry air mass will be responsible for
below normal temperatures through the late part of the work week.

With the cool and dry air in place a rather potent positively tilted
mid level trough will glide through the area. While there will be
ample lift from this wave to create good mid level support for rain
the dry atmosphere will make it difficult to produce much in the way
of heavy rain. Therefore only expect some scattered light rain
through the day on Friday, perhaps lasting through Friday night.
Once the mid level trough moves east of the area an associated cold
front will reinforce the cool air in the area. The surface ridge
becomes well entrenched directly over the area by Saturday morning,
which will be the coldest morning of this forecast package. With the
cold air coming in for the late part of the week and into the
weekend, expect several days in a row of below normal temperatures,
ranging from the 50s to 60s for highs, and as low as the upper 30s
to lower 40s for Saturday morning. By the late part of the weekend
and into early next week, the surface ridge moves east, with winds
at the surface coming back around to the south/southeast. This will
bring a bit of a warming trend back to the area, with highs in the
middle 70s and lows in the 50s. Next chance for rain could come as
early as Sunday night and Monday morning as another mid level
trough moves through.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1223 AM CDT WED SEP 10 2014

Thunderstorms will remain at or near the terminals through the next
several hours. Severe weather is not anticipated, but heavy rain will
cause VSBY to be be restricted at times. Expect the prevailing
conditions to be mostly VFR, however there will be periods of
MVFR/IFR with the heavier down pours. Cold front will move through
the area after sunrise, effectively ending rain chances. MVFR CIGS
will be possible post frontal passage, as forecast soundings through
the day on Wed indicate a thin layer of clouds around 2 kft, lasting
through the day. This cloud level is corroborated by observations
behind the front in E Nebraska. Considering the thinness of the
saturated layer at 2 kft should some day time mixing occur it could
help clear out the MVFR deck earlier than anticipated.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...FLASH FLOOD WATCH until 7 AM CDT this morning FOR MOZ001>008-
     011>017-023>025-032-033.

&&

DISCUSSION...Leighton
AVIATION...Leighton
Hazardous weather outlook, Sep 9, 6:35 PM CST, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
735 PM CDT TUE SEP 9 2014

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-110045-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
735 PM CDT TUE SEP 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

 STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS
 NORTHERN MISSOURI THIS EVENING...AND WILL BE CAPABLE OF PRODUCING
 LARGE HAIL...DAMAGING WINDS...AND A TORNADO OR TWO. STORMS WILL
 GRADUALLY SPREAD SOUTHWARD LATE THIS EVENING AND TONIGHT...AND WILL
 EVENTUALLY TRANSITION TO MORE OF A STRAIGHT LINE WIND THREAT.

 AREAS OF FLOODING ARE LIKELY ACROSS NORTHERN MISSOURI TONIGHT AS
 MULTIPLE ROUNDS OF STORMS CONTINUE TO CROSS INTO THE AREA. A
 WIDESPREAD 1 TO 3 INCHES OF RAINFALL IS EXPECTED...WITH ISOLATED
 HIGHER AMOUNTS ARE EXPECTED BY EARLY WEDNESDAY MORNING.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

 THUNDERSTORMS WILL GRADUALLY EXIT THE AREA BY WEDNESDAY AFTERNOON.
 NO SEVERE WEATHER IS EXPECTED ON WEDNESDAY.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

In the hours before

Local storm report, Sep 9, 11:12 PM CST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1212 AM CDT WED SEP 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     FLASH FLOOD      2 NW MOUND CITY         40.16N 95.26W
09/10/2014                   HOLT               MO   LAW ENFORCEMENT

            INTERSTATE 29 BETWEEN MILE MARKER 86 AMD 88 HAS WATER
            FLOWING OVER IT FROM THE SQUAW CREEK.

&&

CDB
Local storm report, Sep 9, 11:50 PM CST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1250 AM CDT WED SEP 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     FLASH FLOOD      TRENTON                 40.08N 93.60W
09/10/2014                   GRUNDY             MO   EMERGENCY MNGR

            4.35 INCHES OF RAIN IN LAST THREE HOURS. MUDDY CREEK IS
            IN FLOOD.

&&

ADOLPHSON
Local storm report, Sep 9, 11:53 PM CST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1253 AM CDT WED SEP 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     TSTM WND GST     2 N WATSON              40.51N 95.62W
09/09/2014  E60.00 MPH       ATCHISON           MO   EMERGENCY MNGR

0517 PM     HAIL             2 N WATSON              40.51N 95.62W
09/09/2014  E1.25 INCH       ATCHISON           MO   EMERGENCY MNGR

0540 PM     HAIL             2 NE ROCKPORT           40.43N 95.49W
09/09/2014  E1.00 INCH       ATCHISON           MO   911 CALL CENTER

0543 PM     HAIL             3 WNW ROCKPORT          40.43N 95.57W
09/09/2014  E1.00 INCH       ATCHISON           MO   911 CALL CENTER

0544 PM     HAIL             2 W TARKIO              40.44N 95.42W
09/09/2014  M1.75 INCH       ATCHISON           MO   FIRE DEPT/RESCUE

            GOLF BALL SIZE HAIL/70MPH WINDS 2MILES WEST OF TARKIO.
            PENNY SIZE HAIL REPORTED NOW IN TARKIO.

0550 PM     HAIL             2 N TARKIO              40.47N 95.38W
09/09/2014  E1.25 INCH       ATCHISON           MO   911 CALL CENTER

0550 PM     TORNADO          N TARKIO                40.44N 95.38W
09/09/2014                   ATCHISON           MO   FIRE DEPT/RESCUE

            POSSIBLE TORNADO...FLYING DEBRIS AT LEAST 70 MPH WINDS

0557 PM     TSTM WND GST     TARKIO                  40.44N 95.38W
09/09/2014  E70.00 MPH       ATCHISON           MO   FIRE DEPT/RESCUE

            70 MPH WINDS SUSTAINED FOR 5 TO 7 MINUTES IN THE CITY OF
            TARKIO. CITY WITHOUT POWER. NICKEL SIZE HAIL UP TO GOLF
            BALL SIZE HAIL REPORTED AT 552PM. NICKEL SIZE HAIL
            FALLING NOW.

0615 PM     TSTM WND GST     1 W FAIRFAX             40.34N 95.41W
09/09/2014  E75.00 MPH       ATCHISON           MO   911 CALL CENTER

0621 PM     TSTM WND DMG     TARKIO                  40.44N 95.38W
09/09/2014                   ATCHISON           MO   FIRE DEPT/RESCUE

            SEVERAL LARGE TREES DOWN ACROSS TOWN. POWER OUT ACROSS
            TOWN.

0650 PM     FLASH FLOOD      TARKIO                  40.44N 95.38W
09/09/2014                   ATCHISON           MO   911 CALL CENTER

            MANY STREETS HAVE A FOOT OF WATER OVER THEM IN TARKIO AND
            ON AA HIGHWAY NORTH OF TARKIO.

0710 PM     TORNADO          MAITLAND                40.20N 95.07W
09/09/2014                   HOLT               MO   LAW ENFORCEMENT

            TORNADO REPORTED ON GROUND NEAR MAITLAND

0720 PM     TSTM WND DMG     MAITLAND                40.20N 95.07W
09/09/2014                   HOLT               MO   BROADCAST MEDIA

            TREES AND POWER LINES DOWN

0725 PM     FUNNEL CLOUD     GRAHAM                  40.20N 95.04W
09/09/2014                   NODAWAY            MO   EMERGENCY MNGR

            HIGHWAY PATROL REPORTED SEEING A FUNNEL CLOUD NEAR
            GRAHAM, MO AT HWYS A AND H.

0735 PM     TORNADO          EAGLEVILLE              40.47N 93.99W
09/09/2014                   HARRISON           MO   EMERGENCY MNGR

            POSSIBLE TORNADO...POWER LINES DOWN ON ROAD NEAR
            EAGLEVILLE

0740 PM     TORNADO          2 SW MAITLAND           40.18N 95.11W
09/09/2014                   HOLT               MO   NWS EMPLOYEE

            DELAYED EYE WITNESS REPORT FROM OFF DUTY NWS EMPLOYEE OF
            TWO TORNADOES TOUCHING DOWN.

0740 PM     TORNADO          EAGLEVILLE              40.47N 93.99W
09/09/2014                   HARRISON           MO   EMERGENCY MNGR

            US HIGHWAY 69 PARTIALLY BLOCKED...POWER POLES DOWN AND
            SNAPPED.

0754 PM     FLASH FLOOD      ROCKPORT                40.41N 95.52W
09/09/2014                   ATCHISON           MO   911 CALL CENTER

            US HIGHWAY 111 MAIN STREET INTO ROCKPORT IMPASSABLE.

0820 PM     HAIL             5 SW BOLCKOW            40.06N 94.89W
09/09/2014  M1.50 INCH       ANDREW             MO   TRAINED SPOTTER

            QUARTER TO PING PONG SIZED HAIL, HEAVY RAIN, WINDS EST 40
            TO 45 MPH.

0822 PM     HAIL             ROSENDALE               40.04N 94.82W
09/09/2014  M2.50 INCH       ANDREW             MO   PUBLIC

            PUBLIC REPORTED TENNIS BALL SIZE HAIL.

0851 PM     HAIL             1 N SAVANNAH            39.96N 94.83W
09/09/2014  M1.25 INCH       ANDREW             MO   TRAINED SPOTTER

            LIGHT RAIN, WITH HAIL UP TO HALF DOLLAR. EARLIER HAD PEA
            SIZE HAIL.

0919 PM     FLASH FLOOD      1 S SKIDMORE            40.27N 95.08W
09/09/2014                   NODAWAY            MO   LAW ENFORCEMENT

0919 PM     FLASH FLOOD      6 W ARKOE               40.24N 94.93W
09/09/2014                   NODAWAY            MO   LAW ENFORCEMENT

0919 PM     FLASH FLOOD      3 ESE ARKOE             40.25N 94.78W
09/09/2014                   NODAWAY            MO   LAW ENFORCEMENT

0919 PM     FLASH FLOOD      3 WNW BARNARD           40.20N 94.87W
09/09/2014                   NODAWAY            MO   LAW ENFORCEMENT

            A FOOT OF WATER OVER SOUTHBOUND U.S. HIGHWAY 71

0919 PM     FLASH FLOOD      5 SSW BURLINGTON JUNCTI 40.39N 95.12W
09/09/2014                   NODAWAY            MO   LAW ENFORCEMENT

0919 PM     FLASH FLOOD      1 WNW SKIDMORE          40.29N 95.10W
09/09/2014                   NODAWAY            MO   LAW ENFORCEMENT

0919 PM     FLASH FLOOD      4 WNW BARNARD           40.20N 94.90W
09/09/2014                   NODAWAY            MO   LAW ENFORCEMENT

1122 PM     FLASH FLOOD      TRENTON                 40.08N 93.62W
09/09/2014                   GRUNDY             MO   EMERGENCY MNGR

            MANHOLE COVERS LIFTED INTO THE STREET...FLOODING IN AREAS
            THAT HAVE NEVER FLOODED BEFORE

1200 AM     FLASH FLOOD      2 NW MOUND CITY         40.16N 95.26W
09/10/2014                   HOLT               MO   LAW ENFORCEMENT

            INTERSTATE 29 BETWEEN MILE MARKER 86 AMD 88 HAS WATER
            FLOWING OVER IT FROM THE SQUAW CREEK.

1204 AM     FLASH FLOOD      3 W GALLATIN            39.91N 94.02W
09/10/2014                   DAVIESS            MO   911 CALL CENTER

            HIGHWAY 6 2-3 MILES WEST OF GALLATIN HAS RAPID WATER
            FLOWING OVER THE ROADWAY.

1204 AM     FLASH FLOOD      1 E ALTAMONT            39.89N 94.07W
09/10/2014                   DAVIESS            MO   911 CALL CENTER

            HIGHWAY 6 EAST OF ALTAMONT HAS RAPID FLOWING WATER OVER
            THE ROADWAY.

1230 AM     FLASH FLOOD      TRENTON                 40.08N 93.60W
09/10/2014                   GRUNDY             MO   EMERGENCY MNGR

            4.35 INCHES OF RAIN IN LAST THREE HOURS. MUDDY CREEK IS
            IN FLOOD.

&&

ADOLPHSON
Local storm report, Sep 10, 1:05 AM CST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
205 AM CDT WED SEP 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     TSTM WND DMG     FAIRPORT                39.98N 94.35W
09/09/2014                   DEKALB             MO   FIRE DEPT/RESCUE

            DELAYED REPORT. TIME ESTIMATED BY FIRE DEPT AND RADAR.
            SEVERAL TREES DOWN IN THE CITY OF FAIRPORT. SEVERAL OF
            THESE TREES LANDED ON HOUSES. AT LEAST ONE OTHER
            RESIDENCE HAS A ROOF MISSING. THE MAIN AREA OF DAMAGE
            EXTENDS IN A TWO BLOCK RADIUS FROM HWY A AND HWY E IN
            FAIRPORT.

&&

JL
Local storm report, Sep 10, 2:53 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
353 AM CDT WED SEP 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     TSTM WND DMG     KIRKSVILLE              40.19N 92.58W
09/10/2014                   ADAIR              MO   LAW ENFORCEMENT

            AT LEAST 5 POWER POLES SNAPPED AND NUMEROUS TREES SNAPPED
            THROUGH THE CENTER PART OF THE CITY.

&&

CDB
Local storm report, Sep 10, 3:08 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
408 AM CDT WED SEP 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 AM     HEAVY RAIN       KIRKSVILLE REGIONAL     40.10N 92.54W
09/10/2014  M8.62 INCH       ADAIR              MO   ASOS

            MEASURED RAINFALL SINCE 7 PM TUESDAY EVENING.

&&

CDB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Johnson

When
September 10, 3:15 AM CST
Where
Johnson forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.884, -94.822 (the zone’s center; the record gives no point)

Light rain behind a departing thunderstorm complex allowed strong low level winds to reach the surface near Prairie Village. No widespread damage occurred, however a large tree fell onto a car in Prairie Village.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 543992.